Hail, Cheyenne
- When
- April 22, 12:40 AM MST
- Where
- Cheyenne County, Arapahoe
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.850, -102.170
A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail. By late afternoon, a NE-SW line of supercells developed and moved northeast across Cheyenne and Kit Carson counties, producing numerous tornadoes near the town of Kit Carson in Cheyenne county. Later in the evening, storms produced flash flooding over portions of western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 10:01 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM MDT THU APR 22 2010 .DISCUSSION... 230 PM MDT THU APR 22 2010 H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON. WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME. STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER 08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF 400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST. EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER 21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5 COLD POOL BY AFTERNOON. H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED TOWARD THE MIDDLE OF THE WEEK. DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE AGAIN. A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN THE UPPER 60S/UPPER 30S TO LOWER 40S. && .AVIATION... 1100 PM MDT THU APR 22 2010 FOR THE 06Z TAFS...RAIN AND THUNDERSTORMS SOUTHWEST OF CWA ARE MOVING NORTHEAST...AND SHOULD OVERSPREAD THE GLD TERMINAL AFTER 07Z ALONG WITH IFR CEILINGS/VISIBILITES. CURRENT RUC INDICATES RAIN/THUNDERSTORMS AS WELL AS IFR CEILINGS SHOULD HOLD OFF OVER MCK TERMINAL UNTIL AFTER 10Z...HOWEVER RUC IS CURRENTLY A LITTLE SLOW ON THE PROGRESS OF CURRENT PRECIP EDGE...SO I LEFT VCTS IN THE MCK TAF THROUGH 10Z TO COVER THE CHANCE FOR EARLIER ARRIVAL. AFTER 15Z... TIMING AND COVERAGE OF THUNDERSTORM ACTIVITY BECOMES PROBLEMATIC OVER BOTH TERMINALS...WITH MODELS DIFFERING ON DISSIPATION OF OVERNIGHT ACTIVITY...AND REDEVELOPMENT OF DAYTIME THUNDERSTORMS. WITH THE VIGOROUS NATURE OF THE SYSTEM BUILDING TO THE WEST...AND RANGE OF SCENARIOS...I DECIDED TO KEEP VCTS IN TAFS THROUGH 03Z...WITH LATER FORECASTS NEEDED TO NAIL DOWN THE DETAILS. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED APR 21 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED APR 21 2010 /1137 AM CDT WED APR 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND SPREAD ACROSS THE AREA OVERNIGHT. LIMITED INSTABILITY ARE EXPECTED TO KEEP THUNDERSTORMS FROM BECOMING SEVERE THROUGH THE EARLY EVENING. AS THUNDERSTORM CONTINUE TO DEVELOP OVERNIGHT...THE THREAT FOR LARGE HAIL WILL INCREASE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE REGION THURSDAY AND THURSDAY NIGHT. THIS SYSTEM IS EXPECTED TO CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MAIN THREATS WILL BE DAMAGING WINDS AND VERY LARGE HAIL. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO FRIDAY NIGHT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
12 hail, 5 tornado, 1 flash flood. Local standard time, as filed.
Observer reported ping pong ball sized hail covering the ground.
The tornado lasted about 4 minutes before roping out. No known damage.
This tornado developed southwest of Kit Carson and dissipated just west of town. No known damage.
Hail was mostly golf ball sized but a few stones were 2.0-2.5 inches in diameter.
Observer reported ten windows were broken in his house, two vehicles completely damaged beyond repair, and hail damage to all buildings.
The storm chaser reported this tornado became rain-wrapped. Tornado remained over open, rural portions of the county with no known damage.
Spotter reported hail to a depth of three inches.
Law enforcement indicated dime to nickel size hail covered the ground as well as Interstate 70. Road crews were called out to clear the Interstate. Also minor street flooding reported on highway 24, two miles east of Stratton.
The spotter reported the tornado developed on the north side of Road DD and Road 34 and then moved northeast. Tornado remained over open, rural portions of the county with no known damage.
The tornado remained over open, rural portions of the county with no known damage.
Flooding reported along Road DD between Roads 34 and 38 in extreme northern Cheyenne county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220434, 220435, 220436, 220450, 220451, 220437, 220439, 220440, 220453, 220442, 220443, 220444, 220445, 220454, 220457, 220460, 220446, 220447.